How to help the ADHD in a Bipolar Child?

Discussion in 'General Parenting' started by tessaturtle, Mar 27, 2007.

  1. tessaturtle

    tessaturtle New Member

    difficult child's school (yes, his therapeutic day school) is reporting that his hperactivity is out of control. Now my SO learned this info from his ex (difficult child's mom) so we have not yet heard it directly from the school. Being Bipolar, he is not on any ADHD medications because they have not worked inthe past. The ex is adament that his nortryptilene needs to be increased in order to 'solve' the hyperactivity issue. My SO and I are extremely reluctant to raise the nortryptilene. I pointed out to SO that the antidepressent (nortryptilene) has made difficult child manic to begin with (the god complex) and that is why the docs added the seroquel. The hyperactivity could be from this manic state. SO tried to explain his reluctance to his ex, but she won't hear of it. SO let the ARPN know that medication changes or increases are not to be done without both parents signatures. THey are going forward with the blood test and EKG to determine if the nortryptilene is safe to increase. SO said to do the test but no increase.

    How do you all handle the hyperactivity issue with your Bipolar/ADHD kids? SO and I are not against all medications, but don't want to overmedicate either. Ex tries to look for a quick fix when things get rough.
     
  2. Steely

    Steely Active Member

    I am in this same boat! So far I have not found anything that works as all stimulants make my difficult child manic. Every day I wish I had a better solution - so I will be anxious to hear if anyone has an idea that has worked.
     
  3. DDD

    DDD Well-Known Member

    There is some question as to whether BiPolar (BP) is an appropriate diagnosis
    for difficult child (now 16) but there has never been any question that he
    is ADHD. It varies so much from person to person but in our case
    he takes Concerta, Depakote and Risperdal and has had no ADHD
    school issues since that combo was tried. Perhaps we were finally lucky with medications. The psychiatrist added the Depakote and Risperdal at the same time to the Concerta that he was taking.
    Good luck.

    by the way, although I agree that overmedication is to be avoided I have
    seen many many loving parents doom their kids to a dysfunctional
    life in "fear" of what "could" happen. My personal philosophy is
    find a Psychiatrist that specializes in the age you are dealing
    with and IF you get a good caring vibe...try whatever combo he
    suggests in hopes that daily living will be positive for your child. DDD
     
  4. Sheila

    Sheila Moderator

    You might want to pick up a copy of The Bipolar Child (copy for ex also). I believe it covers co-existing conditions and some medication combos. I haven't read it in a long while, and an updated version is out.

    Unfortunately, there's not any quick fixes. Sounds like ex hasn't picked up on that yet.
     
  5. tessaturtle

    tessaturtle New Member

    Thanks, Sheila, for that suggestion. I do have a copy of the book (bought it while I was also working with difficult child's on a daily basis). I would love to give info to ex, but she thinks she has all the answers now that she has taken a few classes :frown:

    Yeah, DDD, I wish he did have a different prescriber of the medications as this guy is the one who caused the psychotic break with the "magic pill" (his words) of the Lithium/Abilify combo. SO doesn't like the idea of any medications at all, I have had to "educate" him that difficult child has a legitimate mental illness that has to have some medication in addition to counseling/therapy. He realizes this now, and is also realizing the importance of having the consistent therapy (difficult child has not had an appointment since release from the Residential Treatment Center (RTC)!). He tells me that he relies on me for the information (due to what I have learned in my professional life as well as I do all the research on the internet)! I wish sometimes that he would read it for himself so he can have this discussion with the ex!

    Thanks for the support!
     
  6. smallworld

    smallworld Moderator

    Why would ex think Nortriptyline would solve the hyperactivity problem? It's not an ADHD medication but an antidepressant, and if anything, a higher dose would make difficult child more manic and hyperactive. Why isn't difficult child on a mood stabilizer? I agree with you that maybe difficult child isn't experiencing ADHD at all, but hyperactivity brouht on by mania. Adding a mood stabilizer and discontinuing Nortriptyline might be the ticket.
     
  7. JJJ

    JJJ Active Member

    If you find the answer, let me know. Tigger is increasingly hyper/manic and has had failed medication trials of 3 stimulants and Straterra. The search continues...
     
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    In "The Bipolar CHild" by Dimitri and Janice Papalos, they highly recommend not even touching ADHD until the bipolar is completely stabilized and then trying stimulants slowly. Some people with BiPolar (BP) can never take ADHD medications, hyperactive or not. Also, childhood mania mimics ADHD. Of the two disorders, I would rather deal with ADHD than BiPolar (BP). I have BiPolar (BP) and even caffeine makes me a little manicky. I've had caffeine today and my mind is already racing and I know I won't sleep much. Ritalin made me nuts. Kids don't do well on antidepressants if they are bipolar. Nortripytlene is one ad I took, and it wasn't very helpful to me--helped the depression enough for me to "get by", but did nothing for the focus. I would have him see a Child Psychiatrist (with the MD). Many Psychiatrists who specialize in mood disorders plain don't give bipolar kids ADHD medications because it can undo the affects of the mood stabilizers and cause mania. Smallmom is right--often what looks like ADHD is just childhood mania and Nortripylene would make that worse, not better. Good luck! :smile:
     
  9. Sara PA

    Sara PA New Member

    Why is a child diagnosed with bipolar taking an antidepressant to begin with, particularly when there is no moodstablizer on board? Nortriptyline is not a bipolar medication.

    Hyperactivity and mania are really hard to tell apart. How can a doctor diagnose bipolar, put a kid on an antidepressant then insist that any hyperactivity is ADHD and not mania? by the way, the Seroquel won't stop mania caused by an antidepressant. The only way to treat antidepressant induced mania (or anitdepressant induced bipolar) is to discontinue the antidepressant.
     
  10. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I am with the others on nortryptilene being an odd medication for him to be on for either bipolar or ADHD. It isnt one of the normal or regular AD's that you see often used with kids. I see it used sometimes with pain patients.

    If he is bipolar, then he really does need a mood stabilizer in place. I really dont understand your comment about lithium and abilify but thats ok. My son was on them for several years successfully but all people are different. He cant take depakote and for other people that is their wonder drug.
     
Loading...